Chest Pain After Stopping Jardiance (Empagliflozin)
Cardiac Considerations
- When evaluating chest pain after medication changes, it's essential to first rule out cardiac causes, as the morbidity and mortality associated with ischemic heart disease is substantially greater than other potential causes 1, 2
- Chest pain following medication discontinuation could be related to underlying cardiovascular disease rather than a direct withdrawal effect 3
- Abrupt discontinuation of medications that affect cardiovascular function (particularly beta-blockers) can increase the risk of cardiac events, including chest pain and myocardial infarction 4
Differential Diagnosis for Chest Pain
- Gastrointestinal causes such as gastroesophageal reflux disease (GERD) can present with chest pain that mimics cardiac symptoms 1, 2, 5
- Musculoskeletal causes are among the most common non-cardiac causes of chest pain 3
- Psychological factors, including anxiety about stopping medication, can manifest as chest pain 3, 6
Management Approach
- If chest pain occurs after stopping Jardiance, a thorough cardiac evaluation should be conducted first, including ECG and cardiac biomarkers to rule out acute coronary syndrome 3, 6
- Consider the possibility that the chest pain might be unrelated to Jardiance discontinuation and could be due to other causes such as GERD, musculoskeletal issues, or anxiety 3